Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2000, 3:30 PM CDT for Red Willow County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 3:30 PM CDT (20:30 UTC)
- Expired
- May 17, 2000, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:36 PM CDT | Hail 1.5 | Bartley, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS53 KGLD 172031 SVRGLD NEC145-172100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 330 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 400 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS OVER BARTLEY...OR 8 MILES WEST OF CAMBRIDGE...MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THIS WARNING INCLUDE...LEBANON...INDIANOLA AND BARTLEY. HAIL UP TO TENNIS BALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAMMERS LAT...LON 4001 10029 4001 10019 4034 10020 4034 10051
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:15 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 17, 1:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT WED MAY 17 2000
UPDATED AGAIN TO ADJUST TEMPERATURES AS COMPRESSIONAL WARMING AHEAD
OF FRONT AND BEHIND THE DRYLINE HAS SURGED TEMPERATURES INTO THE
MIDDLE 80S. ALSO TOOK OUT BECOMING WORDING FOR WINDS AS ADVISORY
CRITERIA BEING MET BEHIND DRYLINE. FINALLY...REMOVED ALL MENTION OF
PRECIP OVER ALL BUT WESTERN CWA AS DRIER AIR CURRENTLY ON ITS WAY
THROUGH EASTERN CWA. WILL HAVE TO WATCH WESTERN CWA FOR WRAPAROUND
CLOUDINESS AND THUNDERSTORMS AS UPPER LOW AND COLD POOL ALOFT MOVE
OVER AREA.
.GLD...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT (8 PM CDT) FOR CO ZONES
091 AND 092, KS ZONES 0_02-004...013-016...027-028...AND 041-
042.
THEDEIn the hours before
Special weather statement, May 17, 11:45 AM CDT, 3 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED MAY 17 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED TODAY. AN UPPER LEVEL STORM SYSTEM CONTINUES TO ORGANIZE OVER THE COLORADO ROCKIES WHILE AT THE SURFACE...LOW PRESSURE CONTINUES TO DEEPEN OVER THE FRONT RANGE OF COLORADO. A DRYLINE HAD DEVELOPED FROM NEAR DENVER SOUTHEAST THROUGH FLAGLER TO TRIBUNE. EAST OF THIS BOUNDARY ABUNDANT LOW LEVEL MOISTURE EXISTS. THE UPPER LEVEL AND SURFACE LOW PRESSURE AREAS WILL MOVE INTO WESTERN KANSAS LATE THIS AFTERNOON...USHERING IN MUCH DRIER AIR ON SOUTHWEST WINDS OF 30 TO 40 MPH. THE EXCEPTION WILL BE OVER YUMA COUNTY COLORADO...DUNDY COUNTY NEBRASKA...AND CHEYENNE COUNTY KANSAS WHERE WRAPAROUND MOISTURE WILL SUSTAIN HIGHER AMOUNTS OF LOW LEVEL MOISTURE. THIS AREA WILL ALSO HAVE THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SHOULD THEY BECOME SEVERE...THE PRIMARY THREAT WOULD BE LARGE HAIL. THEDE
Special weather statement, May 17, 2:15 PM CDT, 1 hour 15 minutes before
NEZ079>081-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT WED MAY 17 2000 ...TORNADO WATCH 297 IN EFFECT UNTIL 7 PM MDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 7 PM MDT (8 PM CDT) FOR PERSONS IN DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES OF NEBRASKA. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THEDE
Local storm report, May 17, 3:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED MAY 17 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 11 N NORCATUR KS .75 INCH HAIL
05/17/00 DECATUR REPORTED BY PUBLIC.
0215 PM 4 S BARTLEY NE .75 INCH HAIL
05/17/00 RED WILLOW REPORTED BY PUBLIC.
4AWJLocal storm report, May 17, 3:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED MAY 17 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM 2 NW BARTLEY NE .75 INCH HAIL
05/17/00 RED WILLOW REPORTED BY PUBLIC.
AWJThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.